Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 16, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 2, 2003, 6:14 PM EDT for Jackson County, Ohio. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 6:14 PM EDT (22:14 UTC)
- Expired
- May 2, 2003, 7:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Jackson County, OH
The radar
The Cincinnati radar (KILN), 106 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
397 WUUS51 KRLX 022214 SVRRLX OHC079-022315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 614 PM EDT FRI MAY 2 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN SOUTHEAST OHIO... * UNTIL 715 PM EDT... * AT 609 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTH OF BEAVER...OR ABOUT 11 MILES EAST OF WAVERLY...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...JACKSON...OAK HILL AND WELLSTON. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3923 8277 3898 8281 3886 8251 3913 8250 $$ HC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:45 PM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 2, 2:45 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 245 PM EDT FRI MAY 2 2003 ******************************************************************** 245 PM EDT FRI MAY 2003 ...TONIGHT AND SATURDAY... COLD FRONT DRAPPING ACROSS THE NORTHWESTERN PORTION OF THE CWA KEEP COOL MOIST UNSTABLE WEATHER ACROSS THE REGION. WILL NOT BE ABLE TO SEE SIGNIFICANT CLEARING OUT OF CLOUDS DURING THIS TIME PERIOD. UPPER LEVEL TROUGH WILL KEEP THE MENTION OF PRECIPITATION...ALBEIT LIGHT ACROSS THE AREA FOR SATURDAY. THIS IS THE FEATURE THAT THE GFS HAD TRIED TO MAKE A CLOSED LOW OUT OF IN PREVIOUS DAYS. ...SATURDAY NIGHT THROUGH MONDAY NIGHT... ETA/GFS A LITTLE SLOWER WITH WEAKLY AMPLIFIED TROUGH DIVING SOUTHEAST ACROSS AREA...BRINGING IT THROUGH SAT NIGHT. LOW CLOUDS ALSO LOOK AS IF THEY WILL HANG AROUND A BIT LONGER SATURDAY NIGHT AS WELL. AFTER COORDINATION WITH SURROUNDING OFFICES HAVE LINGERED A LOW CHANCE INTO EARLY SATURDAY NIGHT ALONG MTNS. DRIER AIR SHOULD WORK IN BRIEFLY ON SUNDAY AND ALLOW FOR SUNSHINE BEFORE NEXT SYSTEM ARRIVES. MODELS CONTINUE TO SHOW WARM FRONT PUSHING INTO SOUTHWESTERN ZONES LATE SUNDAY NIGHT WITH ETA STILL FASTER THAN GFS. BOTH MODELS GIVING QPF VALUES IN EXCESS OF A HALF INCH OVER LARGE AREAS BUT FEEL THIS IS OVERDONE WITH EAST/SOUTHEASTERLY FLOW AND UPPER RIDGE. WILL CONTINUE CHANCE POPS AND INCREASE A BIT ACROSS SOUTHWEST TO 40. AS FRONT MOVES THROUGH MONDAY POPS INCREASE ACROSS NORTHEAST. SHOULD SEE A MIN IN POPS FROM MONDAY AFTERNOON THROUGH MONDAY NIGHT. ...TUESDAY THROUGH NEXT FRIDAY... KEPT HIGH CHANCE POPS TUESDAY AND TUESDAY NIGHT. NEXT DRY PERIOD SEEMS TO BE ON THURSDAY THROUGH THE END OF THE WORK WEEK. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. KF/HC/ELW ******************************************************************** 1028 AM EDT FRI MAY 2 2003 ...MORNING UPDATE DISCUSSION... WILL DO A QUICK UPDATE TO TAKE OUT MORNING WORDING IN FORECAST ZONES. AS PREVIOUS ZONE ISSUANCE...KEPT THE MENTION OF THUNDERSTORMS OUT OF OUR NORTHWESTERN MOST ZONE GROUPING. AT 14Z...THE FRONTAL ZONE JUST TO OUR NORTHWEST...ABOUT TO ENTER THE CWA. WILL KEEP HIGHEST POPS ACROSS THE SOUTH/SOUTHEAST...ESPECIALLY WITH ONGOING CONVECTION ACROSS CENTRAL AND EASTERN KENTUCKY. .END/ KF ******************************************************************** 330 AM EDT FRI MAY 2 2003 NR 07Z FRONTAL ZONE NR PIT-CMH-DAY-BMG-FAM. UNFORTUNATELY WINDS TURNING NE BEHIND FRONT SPELLS TROUBLE FOR US TONIGHT AND SATURDAY IN TERMS OF GETTING RID OF LOW LEVEL MOISTURE. NOT YOUR SIMPLE FRONTAL PASSAGE HERE. FIGURING ON MORE SUN INTO 14-15Z FOR AT LEAST WRN LOWLANDS...WITH MORE CLDS IN MTNS AND N-W OF PKB. WENT A BIT HIGHER ON MAX TEMP AS A RESULT IN HTS-CRW VCNTY. MID LEVEL FLOW ARND 25 TO 30 KTS NOW... SEEMS TO WEAKEN THIS AFTERNOON. FIGURING ON BEST CHANCE OF THUNDER S AND E OF HTS-CRW-CKB. NOT OVERLY EXCITED ABOUT SEVERE WX...BUT STILL A SLIGHT CHANCE IN THE EAST AND SOUTH. REMOVED THUNDER FROM PKB AND PORTIONS OF SE OH. WILL LOWER POPS INTO CHANCE WITH HIGH IN S COMPARED TO NW. PICTURING LINGERING CLDS AND POSSIBLE LIGHT SHOWERS OR EVEN DRIZZLE OVERNIGHT TONIGHT IN WEAK FLOW...WITH LOWERING DEW POINTS MAINLY IN SE OHIO AND MID OHIO VALLEY ARND PKB. ANOTHER MID LEVEL TROF PASSING DURING SATURDAY AFTERNOON. WILL HAVE TO MENTION AT LEAST A 30 POP FOR SRN COUNTIES WHERE LOW LEVEL MOISTURE WILL REMAIN HIGHER COMPARED TO THE NORTH. SUNDAY STILL DRY...BUT CONCERNED ABOUT SPEED OF RETURN MOISTURE WITH WARM FRONTAL ZONE. WILL INSERT SHOWERS BACK EARLIER...ARRIVING SUNDAY NIGHT INSTEAD OF MONDAY. NO SIGNIFICANT CHANGES MADE AT THIS TIME TO THE MONDAY THRU THURSDAY PERIODS. BATTY + CL ******************************************************************** 900 PM EDT THU MAY 1 2003 HAVE LET SEVERE THUNDERSTORM WATCH EXPIRE. NO OTHER CHANGES TO THE FORECAST AS THE NEXT WAVE OF SHOWERS AND THUNDERSTORMS WILL BE COMING THROUGH WITHOUT THE SUN TO POWER THEM UP. AAR ********************************************************************
Hazardous weather outlook, May 2, 3:55 PM EDT, 2 hours 19 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-022200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 355 PM EDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THIS AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE DIRECTED TOWARDS SOUTHEAST OHIO...NORTHEASTERN KENTUCKY...AND WESTERN PORTIONS OF VIRGINIA AS WELL AS EXTREME WESTERN WEST VIRGINIA. LATER THIS EVENING...THE GREATEST CHANCE OF CONVECTION WILL SHIFT EASTWARD TOWARDS THE CENTRAL LOWLANDS AND MOUNTAINS OF WEST VIRGINIA. WE CONTINUE TO MONITOR THE APPROACHING POSSIBLY SEVERE WEATHER. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BATTY
In the hours before
Special weather statement, May 2, 6:10 PM EDT, 4 minutes before
OHZ083-084-022300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 610 PM EDT FRI MAY 2 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A STRONG COMPLEX OF THUNDERSTORMS WILL BE MOVING INTO VINTON AND JACKSON COUNTIES IN OHIO BY 6:15 PM. SMALL HAIL...WIND GUSTS IN EXCESS OF 40 MPH AND DANGEROUS LIGHTNING WILL BE POSSIBLE WITH THIS COMPLEX. RAINFALL RATES CLOSE TO ONE INCH PER HOUR WILL ALSO BE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HC
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.